# SDR QMLA20220202006

- Difficulty date: January 20, 2022
- Submitted: January 20, 2022
- Operation: Air carrier
- Aircraft: N880SL
- Make and model: Bolkms BK117B2
- Aircraft serial: 7130
- Aircraft time: 15,817 hours, 74,663 cycles
- Engine: Lyc LTS101750A1
- Engine time: 13,288 hours, 12,814 cycles
- System (JASC): 2140 · Heating System
- Part: Unknown
- Condition: Odor
- Location: Cabin
- Stage of operation: TX
- How discovered: O
- Nature of condition: B
- Precautionary procedure: E

## Discrepancy

UPON STARTUP OF #1 ENGINE PILOT & CREW NOTICED AN UNUSUAL BURNING SMELL IN THE COCKPIT/CABIN OF THE AIRCRAFT. VERIFICATION THAT THE SMELL WASN'T COMING FROM OUTSIDE THE AIRCRAFT WAS CONFIRMED AND ENGINE WAS SHUT DOWN. THE SMELL WAS DESCRIBED AS POSSIBLE HOT PLASTIC/CHEMICAL.  MECHANICS WERE NOTIFIED AND REPORTED TO BASE TO INVESTIGATE. AFTER DISASSEMBLY OF THE INTERIOR PANELS AND COWLING THE STARTING/IGNITION/ELECTRICAL SYSTEM & COMPONENTS WERE INSPECTED WITH AND WITHOUT POWER APPLIED WITH NO DISCREPANCIES NOTED. AFTER DETAILED INSPECTION OF SYSTEMS THE AIRCRAFT WAS GROUND RUN FOR APPROXIMATELY 30 MINUTES WITH 2 SEPARATE START SEQUENCES AND ISSUE COULD NOT BE DUPLICATED. THE AIRCRAFT HAD BEEN OUTSIDE WITH AN AIR TEMPERATURE AROUND 12 DEGREES FAHRENHEIT. THIS COULD HAVE BEEN A CAUSE OF ADDITIONAL OIL BEING BURNT DURING START UP AS A SMALL AMOUNT WAS FOUND IN THE EXHAUST DUCT DURING INSPECTION. THIS SMALL AMOUNT OF OIL COULD HAVE BYPASSED COLD SOAKED SEALS. THERE WERE ALSO MODERATE WINDS DURING THE STARTUP THAT COULD HAVE CONTRIBUTED TO THE FUMES BEING NOTICED IN THE AIRCRAFT.
